Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 263, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 7:24 PM CDT for Monroe County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 20, 2018, 7:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Monroe County, KY
The radar
The Nashville radar (KOHX), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:37 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
826
WUUS53 KLMK 210024
SVRLMK
KYC171-210045-
/O.NEW.KLMK.SV.W.0263.180721T0024Z-180721T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
724 PM CDT FRI JUL 20 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southwestern Monroe County in south central Kentucky...
* Until 745 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located near
Tompkinsville, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tompkinsville, Gamaliel, Harlan Crossroads, Freetown and Hestand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for south central
Kentucky.
LAT...LON 3662 8586 3671 8586 3672 8560 3662 8558
TIME...MOT...LOC 0023Z 273DEG 27KT 3664 8575
HAIL...1.25IN
WIND...60MPH
$$
AMS1 follow-up statement
253
WWUS53 KLMK 210038
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
738 PM CDT FRI JUL 20 2018
KYC171-210045-
/O.CON.KLMK.SV.W.0263.000000T0000Z-180721T0045Z/
Monroe KY-
738 PM CDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL MONROE COUNTY...
At 737 PM CDT, a severe thunderstorm was located near Tompkinsville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tompkinsville, Harlan Crossroads and Hestand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for south central
Kentucky.
LAT...LON 3662 8576 3670 8575 3672 8560 3662 8558
TIME...MOT...LOC 0037Z 273DEG 27KT 3663 8561
HAIL...1.00IN
WIND...60MPH
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:40 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 20, 6:40 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Louisville KY 740 PM EDT Fri Jul 20 2018 .Forecast Update... Issued at 740 PM EDT Fri Jul 20 2018 Storms have redeveloped over southern Indiana and will proceed southeast across central Kentucky this evening. Though there is some convective inhibition behind the earlier storms east of Interstate 65, there is still strong flow aloft and strong low level shear ahead of a surface boundary over southern Indiana. SPC has issued a Tornado Watch for southern Indiana and central Kentucky ahead of the storms, though the watch will likely be able to be gradually canceled early from north to south as the storms move through. && .Short Term...(This evening through Saturday) Issued at 310 PM EDT Fri Jul 20 2018 ...Severe Weather Outbreak Ongoing... Severe convection is underway across southern Indiana and just into north central Kentucky. Strong instability and unseasonably strong wind fields aloft are supporting supercells focused along a NE-SW oriented boundary now pushing east of I-65. We have had at least one video confirmation of a tornado in Harrison County, Indiana, and several reports of hail golfball size or larger. Expect this threat to continue as we head toward sunset. Tornado threat will be greatest along and NE of a boundary that currently runs from near Madison, Indiana southeastward to near LEX. Surface winds remain at least somewhat backed in this area. Hi-res models continue to suggest at least one or two rounds of additional development into the evening, and either of these impulses could congeal into a linear feature with the potential for significant wind damage. Overall threat for flooding is fairly low as these storms remain progressive. However, any repeated heavy rainfall, especially in urban areas, could result in localized flooding. Storms should wind down around midnight, with the rest of the overnight remaining quiet, although on the muggy side. Strong upper low settling over Lake Michigan will support mainly diurnal convection on Saturday. The morning should remain dry, but will carry likely POPs after 18Z Sat. Could still see a few strong storms, mainly in south-central Kentucky, but the threat for more organized severe wx should remain south and east of our area. .Long Term...(Saturday night through Friday) Issued at 315 PM EDT Fri Jul 20 2018 Unseasonably strong upper low will slowly make its way into the Deep South by Monday. Will continue high POPs on Sunday, with mainly diurnally driven convection. Wind fields continue to weaken, so not expecting much organization to it. Once the upper low is to our south and east on Monday, we'll trend back into a more typical summertime pattern. Westerlies remain to our north with a weak bagginess over the Deep South. Expect seasonable temps, typical summertime mugginess, with scattered afternoon thunderstorms possible each day. && .Aviation...(00Z TAF Issuance) Issued at 711 PM EDT Fri Jul 20 2018 Scattered storms, some severe, will continue to develop this evening ahead of a cold front stretching from Indiana to the Ozarks. Will account for these storms in the first few hours of the TAFs. The overnight hours after the storms will be quiet with VFR conditions, though southwest breezes will stay up around 7 knots. On Saturday a secondary front dropping down from a surface low over northern Indiana will cause scattered afternoon storms to develop once again. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...13 Short Term...RAS Long Term...RAS Aviation...13
Hazardous weather outlook, Jul 20, 6:32 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 732 PM EDT Fri Jul 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212345- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/ ...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe storms are expected through this evening. Damaging winds, large hail, and tornadoes are all threats along with very heavy rainfall and intense frequent lightning. Have a way to receive weather warnings and a plan of action. The storms should be out of the area around or shortly after midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon thunderstorms are expected Saturday and Sunday. A few strong storms are possible on Saturday afternoon, mainly in south central Kentucky. The main threats will be gusty winds and heavy rainfall. Scattered afternoon and evening storms are expected each day through the next work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening. 13
In the hours before
Local storm report, Jul 20, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CURBY 38.24N 86.38W
07/20/2018 E1.00 INCH CRAWFORD IN PUBLIC
&&
SSCLocal storm report, Jul 20, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 ENE COLUMBIA 37.10N 85.29W
07/20/2018 E1.00 INCH ADAIR KY PUBLIC
&&
SSCLocal storm report, Jul 20, 7:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL LEAVENWORTH 38.20N 86.35W
07/20/2018 E0.75 INCH CRAWFORD IN PUBLIC
&&
SSCSpecial weather statement, Jul 20, 7:16 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
816 PM EDT FRI JUL 20 2018
INZ090-091-210045-
Floyd-Harrison-
816 PM EDT FRI JUL 20 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...
At 815 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Corydon, Lanesville, Crandall, New Salisbury, Breckenridge, Moberly,
White Cloud, Frenchtown, and Ramsey.
A Tornado Watch remains in effect until 300 AM EDT for south central
Indiana.
LAT...LON 3825 8584 3823 8585 3820 8588 3815 8628
3820 8630 3820 8629 3821 8629 3822 8630
3823 8628 3828 8628 3828 8627 3829 8625
3831 8627 3833 8610
TIME...MOT...LOC 0015Z 263DEG 34KT 3826 8625
13Local storm report, Jul 20, 7:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
821 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM LIGHTNING 1 ENE WACO 37.74N 84.14W
07/20/2018 MADISON KY FIRE DEPT/RESCUE
STRUCTURE FIRE DUE TO LIGHTNING STRIKE ON
WACO LOOP.
&&
MRCLocal storm report, Jul 20, 7:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
823 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CAREFREE 38.24N 86.36W
07/20/2018 E1.00 INCH CRAWFORD IN PUBLIC
&&
SSCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:03 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson, Shelby | 42 min |
| Jul 20, 7:04 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Russell | 26 min |
| Jul 20, 7:21 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 24 min |
| Jul 20, 7:25 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby, Woodford | 35 min |
| Jul 20, 7:35 PM CDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more | 3 hr |
| Jul 20, 7:44 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Monroe | 31 min |
| Jul 20, 7:47 PM CDT | Special Weather Statement | LMK | Meade | 28 min |
| Jul 20, 7:53 PM CDT | Flash Flood Warning | LMK | Jefferson, Oldham, Shelby | 3 hr |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 19 min |
| Jul 20, 7:58 PM CDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Jul 20, 8:01 PM CDT | Tornado Warning | LMK | Breckinridge, Hancock | 29 min |
| Jul 20, 8:04 PM CDT | Special Weather Statement | LMK | Clark, Fayette, Jessamine | 26 min |
| Jul 20, 8:16 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Jefferson, Nelson, Shelby, Spencer | 29 min |
| Jul 20, 8:21 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 24 min |
| Jul 20, 8:28 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 32 min |
| Jul 20, 8:32 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 28 min |
| Jul 20, 8:35 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 25 min |
| Jul 20, 8:40 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more | 35 min |
| Jul 20, 8:45 PM CDT | Special Weather Statement | LMK | Bullitt | 30 min |
| Jul 20, 8:46 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Shelby | 29 min |
| Jul 20, 8:48 PM CDT | Flash Flood Warning | LMK | Anderson, Bullitt, Jefferson, Shelby, Spencer | 3 hr |
| Jul 20, 8:50 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Franklin, Nelson, Shelby, Spencer | 25 min |
| Jul 20, 8:54 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 36 min |
| Jul 20, 8:55 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 35 min |
| Jul 20, 9:11 PM CDT | Tornado Warning | LMK | Grayson, Hardin | 34 min |
| Jul 20, 9:13 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 32 min |
| Jul 20, 9:18 PM CDT | Severe Thunderstorm Warning | LMK | Shelby, Spencer | 27 min |
| Jul 20, 9:19 PM CDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Washington, Woodford | 3 hr |
| Jul 20, 9:19 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 26 min |
| Jul 20, 9:21 PM CDT | Special Weather Statement | LMK | Franklin | 24 min |
| Jul 20, 9:38 PM CDT | Special Weather Statement | LMK | Clinton | 37 min |
| Jul 20, 9:40 PM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 35 min |
| Jul 20, 9:40 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade | 50 min |
| Jul 20, 9:59 PM CDT | Tornado Warning | LMK | Hart | 16 min |
| Jul 20, 10:01 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Larue, Marion, Nelson | 29 min |
| Jul 20, 10:09 PM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 21 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 30 min |
| Jul 20, 10:15 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Marion, Nelson, Washington | 30 min |
| Jul 20, 10:20 PM CDT | Special Weather Statement | LMK | Breckinridge | 40 min |
| Jul 20, 10:23 PM CDT | Severe Thunderstorm Warning | LMK | Green, Hardin, Hart, Larue, Marion, Nelson and 1 more | 37 min |
| Jul 20, 10:30 PM CDT | Tornado Warning | LMK | Larue | 15 min |
| Jul 20, 10:34 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 26 min |
| Jul 20, 10:47 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Green | 28 min |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | LMK | Green, Larue, Marion, Taylor | 19 min |
| Jul 20, 10:55 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 35 min |
| Jul 20, 11:10 PM CDT | Special Weather Statement | LMK | Adair, Casey, Green, Russell, Taylor | 50 min |
| Jul 20, 11:16 PM CDT | Special Weather Statement | LMK | Grayson, Hart, Ohio | 44 min |
| Jul 20, 11:38 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland, Metcalfe | 37 min |
| Jul 20, 11:49 PM CDT | Areal Flood Advisory | LMK | Grayson, Green, Hart | 116 min |
| Jul 20, 11:51 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Russell | 24 min |
| Jul 21, 12:02 AM CDT | Special Weather Statement | LMK | Barren, Butler, Edmonson | 43 min |
| Jul 21, 12:11 AM CDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Monroe | 3 hr |
| Jul 21, 12:28 AM CDT | Special Weather Statement | LMK | Clinton | 32 min |
| Jul 21, 12:42 AM CDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 33 min |
| Jul 21, 1:12 AM CDT | Special Weather Statement | LMK | Edmonson, Warren | 33 min |
| Jul 21, 1:36 AM CDT | Special Weather Statement | LMK | Logan, Warren | 39 min |
| Jul 21, 1:43 AM CDT | Severe Thunderstorm Warning | LMK | Logan | 32 min |
| Jul 21, 2:11 AM CDT | Special Weather Statement | LMK | Allen, Logan, Simpson | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.